Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 8, NWS Wichita, KS

April 21, 1996Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 21, 1996, 7:38 PM CDT for Cowley County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1996, 7:38 PM CDT (00:38 UTC)
Expired
Apr 21, 1996, 8:45 PM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Cowley County, KS

The radar

The Wichita radar (KICT), 71 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 8:00 PM CDTHail 1Atlanta, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 220038
SVRICT
KSC035-220145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
738 PM CDT SUN APR 21 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...COWLEY COUNTY
 
AT 738 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM JUST
EAST OF OXFORD. THIS STORM WILL MOVE NORTHEAST AT 40 MPH AND PASS NEAR
THE COMMUNITIES OF UDALL...AKRON AND ROCK. THE STORM WILL LIKELY PRODUCT
HAIL TO ONE INCH WITH WINDS TO 60 MPH POSSIBLE.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:15 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Apr 21, 4:15 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT SUN APR 21 1996

WARM FRONT ADVANCING INTO AREA WITH VERY WARM AND MOIST AIR SPREADING
INTO SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON.  NDS PROFILER
IS SHOWING GOOD VEERING AND DIRECTIONAL SHEAR.  55 DEGREE DEWPTS ARE
JUST ABOUT TO MOVE INTO SOUTHERN KS WITH 60+ DEWPTS ACROSS CENTRAL AND
SOUTHERN OK.  WIND SHIFT LINE ACROSS WESTERN KS IS BECOMING MORE OF A
DRY LINE AS MOISTURE STREAMS INTO AREA...THIS LINE WAS MAKING GOOD
PROGRESS ACROSS WRN KS...BUT SEEMS TO HAVE SLOWED..AND EVEN BACKED A
LITTLE AT 19Z.

THE COLDER AIR SEEMS TO BE BACK IN NE PANHANDLE STILL.  ONCE TROF AND
COLDER AIR CATCH UP AND GET MOVING ACR:OSS STATE MOST OF THE PCPN
ACTIVITY WILL BE PUSHED EAST AND SOUTH. OTHERWISE...A PARTLY TO MOSTLY
CLOUDY NIGHT ACROSS THE AREA.

RSL 039/060 -0  SLN 040/063 20
ICT 046/064 40  HUT 045/064 30
CNU 048/065 71

NOONAN

In the hours before

Local storm report, Apr 21, 6:11 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
508 PM CST SUN APR 21 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    6 NW SEDAN                KS   .5 INCH HAIL
04/21/96   CHAUTAUQUA

0416 PM    5 SE TORONTO              KS   .5 INCH HAIL
04/21/96   WOODSON

0419 PM    3 NE TORONTO              KS   50 MPH TSTM GUST
04/21/96   WOODSON

0421 PM    TORONTO                   KS   1.75 INCH HAIL
04/21/96   WOODSON

0425 PM    6 NW YATES CENTER         KS   .5 INCH HAIL
04/21/96   WOODSON

0453 PM    3 NE TORONTO              KS   .5 INCH HAIL
04/21/96   WOODSON

NOONAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 7:29 PM CDTTornado WarningICTLabette61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.